Lindsey Best Andrew Youssef
By Andrew Youssef
One of the more difficult aspects of cancer is dealing with the physical and mental pain. Throughout my life, I had been fortunate enough to avoid breaking any bones or enduring any traumatic injuries. My first introduction to real pain came immediately after my surgery in which my abdomen was opened from through my navel to my waist. I remember waking up in recovery in a haze, asking for more pain medication.
If you like this story, consider signing up for our email newsletters.
SHOW ME HOW
You have successfully signed up for your selected newsletter(s) - please keep an eye on your mailbox, we're movin' in!
While I've studied pharmacology for a number of years, it was beautiful to see it in action. I credit the wonders of drugs that enabled me to walk down the hall after I was initially carved open. The Dilaudid drip that I controlled was my best friend during this hospital stay, and while I am well aware of its addictive potential, I knew I was using it correctly and tapered off the medication when I was healed up. There definitely were days that I wished I could have some Dilaudid to just get out of my bed.
One of the other scary factors that I remember learning in pharmacy school is that cancer-related pain is classified as one of the more severe types of pain. This reminder was cruelly presented to me when I had a metastasis in my spine. Initially, I was given a Vicodin prescription to control the sporadic bouts of pain, which did a fair job. Luckily, I received cyberknife radiation fairly quickly, which caused the pain to subside.
Back in December 2013, my experience of pain broadened as my tumor levels skyrocketed. I was working in the hospital when I started to have drastic bouts of cramping pain in my abdomen, which forced me to the emergency room. At first it was presumed that I had diverticulitis, but the pain would reappear a few days later and at a greater severity that forced me to get a shot of Dilaudid. My oncologist also prescribed some Duragesic patches, which contain a powerful opioid that is released continuously. The downside with these medications is that they can cause constipation. Since I was on a fairly intense chemotherapy regimen, this was not a factor. Eventually, I was tapered off the narcotics when my levels went down.
Currently, I'm facing a difficult challenge. I'm off of chemotherapy and my levels are increasing. In addition, my metastasis in my back has reactivated. It is hard to describe, but every single moment there is some form of discomfort going on in my body. I tried the patch but that was causing too much constipation, which causes more stomach pain. It is a period of trial and error where being wrong either way leaves me in pain. The frustrating part is I am a pharmacist and I understand all the variables, but it still seems too complicated at times. Cancer truly is a pain.